[Skip to Content]
[Skip to Content Landing]
Article
October 1981

Methylenedioxyamphetamine: Clinical Description of Overdose, Death, and Review of Pharmacology

Author Affiliations

From the University of Colorado Health Sciences Center, School of Medicine (Drs Simpson and Rumack), the B. F. Stolinsky Laboratories (Dr Rumack), the Rocky Mountain Poison Center (Dr Rumack), and the Denver General Hospital (Dr Rumack), Denver.

Arch Intern Med. 1981;141(11):1507-1509. doi:10.1001/archinte.1981.00340120115023
Abstract

Methylenedioxyamphetamine is a commonly used "street drug," with a reputation of providing a "good trip." The drug is structurally similar to both mescaline and amphetamine. The following symptoms were found in a patient: sympathomimetic effects, coma, seizures, hyperreflexia, and hyperthermia. The patient's condition was initially stabilized and then deteriorated with uncontrollable hyperthermia, hematologic abnormalities, and coma that culminated in death. Since the hyperthermia is based on both central and peripheral mechanisms, phentolamine (Regitine) mesylate may be the preferred drug to be used in the treatment of future cases. The concept that this drug is primarily a hallucinogen with mild toxicity is erroneous.

(Arch Intern Med 1981;141:1507-1509)

×